Asthma Patients Beware: Aspirin May Take Your Breath Away


Vol. 14 •Issue 5 • Page 16
Allergy & Asthma

Asthma Patients Beware: Aspirin May Take Your Breath Away

Aspirin is used to prevent headaches and heart attacks, but for the 20 million Americans living with asthma, reaching for that little white tablet could be dangerous.

Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) can provoke bronchospasm in aspirin-sensitive asthma patients, resulting in a reaction aptly named aspirin-induced asthma. In rare cases, the reaction can be fatal.

A 2004 study determined that 21 percent of adults and 5 percent of children with asthma have significant aspirin sensitivity and high rates of cross-sensitivity to other common NSAIDs such as ibuprofen.1 This incidence is increased in asthma patients with a history of chronic rhinitis and nasal polyps.2

Given the rising prevalence of asthma in the United States and the wide availability of aspirin and NSAIDs, physicians need to take the time to inform their asthma patients about the risks of aspirin sensitivity.

“People need to understand how serious aspirin sensitivity can be in terms of exacerbating their asthma symptoms,” said Kenneth Garay, MD, medical director of the Center for Sinus and Nasal Disease, Englewood, N.J. “You can have a very, very serious reaction as a result.”

PHYSIOLOGY

Why aspirin sensitivity occurs in some people isn’t completely clear. At a metabolic level, aspirin sensitivity appears to be some abnormality of the body’s metabolism of arachidonic acid, explained Miles Weinberger, MD, director of the pediatric allergy and pulmonary division at the University of Iowa Hospital in Iowa City.

When a cyclooxygenase-1 inhibitor — aspirin or other NSAIDs — enters the bloodstream, it appears to push the arachidonic acid metabolism toward making inflammatory mediators. This causes histamine release and the formation of various leukotrienes, which contribute to bronchospasm and other upper airway symptoms in asthma patients with aspirin sensitivity.

In general, aspirin sensitivity is a post-adolescent phenomenon beginning in adulthood, usually between ages 30 and 40. Fifty percent of patients with aspirin-induced asthma have chronic, severe, corticosteroid-dependent asthma; 30 percent have moderate asthma that can be controlled with inhaled steroids; and the remaining 20 percent have mild and intermittent asthma.3

Patients initially present with an acute episode of vague malaise, sneezing, nasal obstruction or rhinorrhea. These symptoms tend to resolve within a few weeks but may be followed by persistent rhinitis and the development of nasal polyps. Full aspirin sensitivity might appear in the following months.

Once an asthma patient develops aspirin sensitivity, any of the following warning signs may occur within three hours of ingesting aspirin or other NSAIDs: acute bronchospasm, rhinorrhea, conjunctival irritation, cutaneous flushing of the head and neck, circulatory collapse or respiratory arrest.

“My impression is that the people who have aspirin-induced asthma as a major clinical problem make up a small percent of all asthmatics, but to those patients, it can be life threatening,” Dr. Weinberger said.

DIAGNOSIS

Aspirin-induced asthma often is diagnosed through a full medical history of the patient.

“Sometimes a patient will report that he took aspirin and had a terrible asthma attack,” explained Sheldon Spector, MD, a clinical professor of medicine at the University of California Los Angeles. “Other patients will report they had a reaction when they took an NSAID like ibuprofen, and they realize they can’t take those safely either.”

However, sometimes identifying aspirin-sensitive asthma patients isn’t merely a matter of asking whether they’ve experienced symptoms during prior aspirin or NSAID administration. This doesn’t exclude the possibility of a reaction, as many patients may have taken these medicines without detrimental effects prior to developing any sensitivity to them.

“One of the points I’d like to get across is that we often see a triad,” Dr. Garay said. “People who have aspirin-induced asthma also tend to have sinusitis and nasal polyps.”

The subgroup of asthma patients who have the upper airway chronically inflamed tend to be the people more sensitive to aspirin’s effects. Whether or not that’s because they’re chronically inflamed so their airways are more twitchy isn’t clear, explained Robert Giusti, MD, director of the cystic fibrosis center at the Long Island College Hospital, Brooklyn, N.Y.

Dr. Giusti tries to obtain a good history of what triggers could be precipitating the growth of polyps, and then he prescribes inhaled nasal steroids to help shrink them, thus decreasing upper airway inflammation.

PREVENTION AND TREATMENT

Certainly, the first step in controlling aspirin-induced asthma is to manage the underlying upper airway disease. The general rules surrounding the treatment of aspirin-induced asthma don’t differ from the accepted guidelines for asthma management because most of these patients have moderate or severe asthma.

“One of the most important things patients and physicians need to be aware of is that the general guidelines available for treating asthma are very good guidelines,” Dr. Giusti said. “If patients are taking anti-inflammatory medications or leukotriene inhibitors, those are very effective for controlling asthma in general, as well as aspirin-induced asthma.”

Appropriate doses of inhaled or oral steroids should be taken as directed. Also, for patients presenting with nasal polyps, nasal steroids should be used as prescribed to reduce swelling.

“We also use things like antihistamines to help decrease the accumulation of mucus within the sinuses so patients don’t go on to develop sinus infections,” Dr. Giusti said.

He added that some patients visit an otolaryngologist to have their sinuses drained to decrease the risk of infection. It’s important to treat the upper and lower airway components of the disease in order to get symptoms under control.

As far as the aspirin sensitivity is concerned: “Avoidance, of course, is one way and the logical way of taking care of the problem,” Dr. Spector said. “There are other medications you can take for various reasons of pain, so there are substitutes for aspirin.”

People with aspirin-induced asthma usually can take acetaminophen for pain relief, but it doesn’t have the same anti-inflammatory effect as aspirin.

Because aspirin and many NSAIDs are available without a prescription, some physicians believe better warnings are needed for drug packaging, and guidelines should be implemented for pain management in asthma patients.

Patients should be reminded to read labels of over-the-counter medicines because some, such as cold and cough remedies, may contain aspirin. Additionally, physicians should provide patients with a list of medicines that contain aspirin and NSAIDs.

ASPIRIN DESENSITIZATION

Another issue for aspirin-sensitive patients is that aspirin has proven benefits in the prevention of heart attack and stroke. However, for patients with aspirin sensitivity, alternatives need to be used for cardiac care.

The recent recall of some of those popular alternatives — COX-2 inhibitors Vioxx and Celebrex — has left some physicians wondering what they can do to offer preventive heart care to patients with aspirin-induced asthma. For certain patients, aspirin desensitization may be appropriate.

“Now that COX-2 inhibitors are being taken off the market because of the fear of increased risk of stroke and heart attack, I think physicians will be doing aspirin desensitization more because patients don’t have other alternatives,” Dr. Giusti surmised.

Desensitization commonly is used when treating allergies. For example, a patient who’s allergic to pollen may be administered a small amount of it via allergy shots until they develop a tolerance and react less strongly to it. Aspirin desensitization works on the same principle.

Aspirin desensitization is carried out over a course of several days and should be performed by a physician or respiratory therapist in a medical facility. In the first two to three days, patients take small, increasing doses of aspirin until it’s tolerated. Once that point is reached, without adverse reaction, a patient should continue taking aspirin daily to keep his or her tolerance intact.

However, Dr. Spector warns about the refractory period associated with aspirin desensitization. If a patient undergoes desensitization and then forgets to take aspirin within three to five days, the patient’s tolerance decreases, and the desensitization process must begin anew to be effective.

Researchers are still weighing the risks and benefits of aspirin desensitization, as aspirin-induced asthma isn’t common in the general population. Some alternatives are still available for patients hoping to prevent heart disease, and aspirin-sensitive patients would be wise to ask their physicians about other appropriate options for treating any cardiovascular condition.

REFERENCES

1. Jenkins C, et al. Systematic review of prevalence of aspirin induced asthma and its implications for clinical practice. BMJ. 2004;328(7437):434-40.

2. Zikowski D, Hord AH, Haddox JD, Glascock J. Ketorolac-induced bronchospasm. Anesth Analg. 1993;76(2):417-9.

3. Babu KS, Salvi SS. Aspirin and asthma. Chest. 2000;118(5):1470-6.

Debra Yemenijian is assistant editor of ADVANCE. She can be reached at debray@merion.com.

About The Author